IT IS A simple question. Do psychostimulants worsen tic disorders? In the 1970s and early 1980s, the answer was unequivocally yes. The presence of a tic disorder in a patient, or even a history of tics in a close family member, became a contraindication to prescribing methylphenidate hydrochloride.1 However, the answer has not remained simple. In this issue of the ARCHIVES, Gadow et al2 present their longitudinal follow-up of 29 children with attention-deficit/hyperactivity disorder (ADHD) and chronic multiple tic disorder (mostly Tourette syndrome) who were treated for 2 years with methylphenidate. They pose a public health question: "to address the issue of potential tic exacerbation from the standpoint of group data (ie, is treatment ill-advised in this clinic population?), and not to verify possible tic exacerbations in individual children." They conclude that treatment with methylphenidate does not result in long-term exacerbations of motor or vocal tics in prepubertal children, at least when their tics are mildly to moderately severe. This is an important, carefully designed study, which, in conjunction with the complementary reports on this topic in the past decade,3- 5 could lead to a more sophisticated understanding of the relationship between stimulants and tics.
Castellanos FX. Stimulants and Tic DisordersFrom Dogma to Data. Arch Gen Psychiatry. 1999;56(4):337–338. doi:10.1001/archpsyc.56.4.337
* * SCHEDULED MAINTENANCE * *
The JAMA Network Sites will be conducting routine maintenance from 10/20/2017 through 10/21/2017. During this window access to content and authentication may be intermittently available. The JAMA Store will be completely unavailable during the maintenance window.